Managing the Side Effects of Chemo
Although today’s chemotherapy drugs are gentler than ever, they can still cause some side effects. Here are a few common issues you may encounter and how to find relief:
Anemia: Some chemo drugs can lower your red blood cell count, causing anemia.
What you can do: Report fatigue, weakness, dizziness, shortness of breath. If your anemia is severe, your doctor may recommend a drug or a blood transfusion to boost your red blood cell count. Rest when you need to, eat well and exercise when you feel up to it.
Bleeding: A low platelet count (called thrombocytopenia) sometimes requires putting treatment on hold. Without adequate platelets, your blood can’t clot properly. Signs of trouble include easy bruising or nosebleeds, bleeding gums and/or small red or purple dots on your skin or mucous membranes.
What you can do: Report symptoms to your doctor. Protect yourself from bleeding by taking precautions such as shaving with an electric razor and using a soft toothbrush.
Diarrhea and constipation: When chemotherapy irritates the lining of the intestine, it may trigger diarrhea. Constipation can result from chemo or pain medications. If diarrhea lasts for more than a day or involves cramping, check with your doctor about medicine to control it (don’t use over-the-counter remedies). Intravenous fluids may be needed.
What you can do: For diarrhea, avoid caffeine-containing beverages, high-fiber foods and milk products. Check with your doctor about replacing lost potassium with foods such as bananas. For constipation, get some exercise and drink fluids. Don’t take a laxative or stool softener without your doctor’s okay.
Fatigue: Almost everyone on chemo gets tired—from feeling a bit weary to being completely wiped out.
What you can do: Take breaks or naps and let others help. Relaxation techniques reduce stress. Ask if you can safely engage in gentle exercises (like walking), which can help boost your energy and your mood.
Fuzzy thinking: Symptoms dubbed “chemo brain” include confusion, forgetfulness and an inability to concentrate. You may also feel a bit “down.”
What you can do: Keep a planner, stick to a routine, get plenty of rest and try to keep your perspective and sense of humor. If symptoms persist and/or depression develops, talk with your doctor.
Hair loss: Only some chemo drugs have this effect. After treatment, hair grows back, often fuller than before.
What you can do: If your hair comes out, protect your head with sunscreen, or a headcovering like a hat, scarf or wig. Several organizations help women obtain wigs; some insurance companies cover the cost if you have a doctor’s prescription for a “skull prosthesis.”
Hormonal issues: Some drugs affect estrogen production; periods may become irregular or stop altogether. This can also bring on hot flashes and vaginal dryness, making intercourse uncomfortable. Plus, bladder and vaginal infections can become more common. Fertility may be affected, too.
What you can do: Dressing in cotton clothing and removable layers is useful for hot flashes. A vaginal lubricant or cream (but not petroleum jelly) may help with vaginal dryness. Talk to your doctor if your symptoms become difficult to live with.
Mouth sores: Some therapies irritate the lining of the mouth and throat, causing sores and making eating uncomfortable.
What you can do: Ask your doctor about ointments or artificial saliva. Brush gently, and use a medicated, non-alcohol mouthwash. Concentrate on soft foods, and drink plenty of fluids.
Nausea and vomiting: These issues can occur because your body is trying to rid itself of toxic drugs. Call your doctor if nausea becomes severe, liquids won’t stay down or vomiting lasts more than a day.
What you can do: Today’s anti-vomiting and antinausea drugs are highly effective. Ask if you can take them preventively. Smaller meals, liquids before (not with) food and avoiding strong smells can help, too. Breathing deeply can also reduce nausea.
Nerve damage: Certain drugs may damage nerves, leading to tingling or burning sensations or numbness and weakness in fingers or feet. This is usually temporary.
What you can do: Be sure to tell your doctor about your symptoms. You may need a different drug or a treatment break.
Neutropenia: Chemo can cause white blood cells to plummet to abnormally low levels, a condition called neutropenia. Since white blood cells fight off infections, it’s vital that they remain in the normal range so you can remain on your chemo schedule.
What you can do: Wash your hands often, stay away from sick people and avoid procedures, dental work and vaccinations—all of which can increase your risk. If you do notice any signs of infection, including fever, chills and aches, call your healthcare provider ASAP—infection while undergoing chemo is considered a medical emergency.